Alert archive / New Jersey / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS New York, NY

July 6, 20054 counties in New Jersey

NWS New York, NY issued this flash flood warning at Jul 6, 2005, 6:01 PM EDT for 4 counties in New Jersey. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 6:01 PM EDT (22:01 UTC)
Expired
Jul 6, 2005, 8:00 PM EDT
In force
119 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:15 PM EDTFLASH FLOODPaterson, NJROUTE 3 IN PASSAIC COUNTY CLOSED DUE TO FLOODING.
Jul 6, 7:08 PM EDTFLASH FLOODRutherford, NJFLOODING REPORTED ALONG ROUTE 17.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 062202
FFWOKX
NJC003-013-031-039-070000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
601 PM EDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY.
  ESSEX COUNTY IN NORTHEAST NEW JERSEY.
  PASSAIC COUNTY IN NORTHEAST NEW JERSEY.
  UNION COUNTY IN NORTHEAST NEW JERSEY.

* UNTIL 800 PM EDT.

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED VERY HEAVY RAINFALL OF UP TO 2 INCHES AN 
  HOUR.
  
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BLOOMFIELD...CALDWELL...ELIZABETH...HACKENSACK...
  LINDEN...LYNDHURST...MILLBURN...NEWARK...ORANGE...PARAMUS...PASSAIC
  AND PATERSON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4096 7415 4095 7406 4089 7405 4082 7404
      4077 7410 4076 7414 4061 7420 4061 7437
      4095 7427

$$

MET
2 follow-up statements
000 
WGUS71 KOKX 062322
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
721 PM EDT WED JUL 6 2005

NJC003-013-031-039-070000-
BERGEN NJ-ESSEX NJ-UNION NJ-PASSAIC NJ-
721 PM EDT WED JUL 6 2005

...FLASH FLOOD WARNING CONTINUES FOR BERGEN...ESSEX...PASSAIC AND
UNION COUNTIES UNTIL 800 PM EDT...

AT 714 PM EDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY 
HEAVY RAINFALL ACROSS THE WARNED AREA. FLOODING OF ROUTES 3...46 AND 
17 HAVE BEEN REPORTED IN PASSAIC AND BERGEN COUNTIES.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BLOOMFIELD...CALDWELL...ELIZABETH...HACKENSACK...LINDEN...
LYNDHURST...MILLBURN...NEWARK...ORANGE...PARAMUS...PASSAIC AND
PATERSON.

THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA WITH SOME LIGHT TO 
MODERATE SHOWERS REMAINING. THE FLOOD WATERS WILL BE SLOWLY 
SUBSIDING AND THE FLASH FLOOD WARNING CONTINUES UNTIL 800 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4096 7415 4095 7406 4089 7405 4082 7404
      4077 7410 4076 7414 4061 7420 4061 7437
      4095 7427

$$
000 
WGUS71 KOKX 062344
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
744 PM EDT WED JUL 6 2005

NJC003-013-031-039-062352-
BERGEN NJ-ESSEX NJ-UNION NJ-PASSAIC NJ-
744 PM EDT WED JUL 6 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BERGEN...ESSEX...
PASSAIC AND UNION COUNTIES HAS BEEN CANCELLED...

THE HEAVY RAINS HAVE DIMINISHED ACROSS THE WARNED AREA AND FLOOD 
WATERS ARE RECEDING. HOWEVER...SOME ROADS DO REMAIN FLOODED.

LAT...LON 4096 7415 4095 7406 4089 7405 4082 7404
      4077 7410 4076 7414 4061 7420 4061 7437
      4095 7427

$$

MET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:25 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 6, 4:25 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
425 PM EDT WED JUL 6 2005

...HEAVY RAINS POSSIBLE FRI INTO EARLY SAT...

.NEAR TERM (TONIGHT AND THURSDAY)...
WEAK FRONTAL BOUNDARY ORIENTED NORTH TO SOUTH ACROSS TRI-STATE AREA
HAS TRIGGERED SCATTERED CONVECTION THIS AFTERNOON...PRIMARILY ACROSS
WESTERN CT.

MARGINAL INSTABILITY COUPLED WITH THE FRONT TRACKING SLOWLY EAST
THIS EVENING WILL RESULT IN CONTINUED SCT CONVECTION THROUGH THE
EARLY EVENING HOURS...ENDING FROM WEST TO EAST. ACROSS EASTERN LONG
ISLAND AND SE CT...CHANCES WILL BE A BIT LESS DUE TO THE MARITIME
INFLUENCE. HEAVY DOWNPOURS WILL LIKELY RESULT IN SOME MINOR NUISANCE
FLOODING.

HIGH PRES AND A BACKING FLOW WILL RESULT IN A COOL..DAMP NE FLOW
OVERNIGHT INTO THU. LOW CLOUDS AND PATCHY FOG LIKELY DURING THE
OVERNIGHT. A STABLE AIRMASS IN PLACE ON THU WITH A NE SFC FLOW AND
SHORT WAVE RIDGING ALOFT WILL LIKELY CONFINE LOW RAIN CHANCES TO
DIURNAL/DIFFERENTIAL HEATING ALONG THE HIGHER ELEVATIONS NORTH AND
WEST. THAT IS OF COURSE PROVIDED THERE ARE ENOUGH BREAKS IN THE SKY
COVER.

MAX TEMPS ON THU WILL BE ROUGHLY TEN DEGREES BELOW NORMAL.
&&

.SHORT TERM (THURSDAY NIGHT AND FRIDAY)...
FORECAST BECOMES INTERESTING IN THIS TIME RANGE AS THE REMNANTS OF
CINDY WILL LIKELY IMPACT THE TRI-STATE AREA. THE 12Z GFS HAS
MAINTAINED GOOD RUN TO RUN CONTINUITY IN MAINTAINING A DISCRETE
SURFACE LOW AND MID LEVEL CENTER AS THE SYSTEM LIFTS NEWD ACROSS THE
SOUTHEAST STATES TONIGHT...SOUTHERN AND CENTRAL APPALACHIANS ON THU
AND INTO THE MID ATLANTIC AND SOUTHERN NEW ENGLAND STATES ON FRI.
THE 12Z NAM WAS POORLY INITIALIZED WITH BOTH THE SFC LOW AND 50H
HEIGHTS WHICH MAY EXPLAIN ITS SLOWER MOVEMENT TO THE NE. IN FACT...
THE NAM SHEARS OUT THE MID LEVEL CENTER TO THE NE ON THU...LEAVING
THE LOW LEVEL CENTER BEHIND. THE ECMWF...UKMET...GLOBAL CAN AND GEM
ALL SUPPORT THE EMERGENCE OF A MORE ORGANIZED SYSTEM...BUT CLEARLY
WITH SOME TIMING AND TRACK ISSUES. POTENTIAL FOR 1 TO 3 INCHES OF
RAIN EXISTS FRI INTO SAT. THUS...AN ESF (FLOOD POTENTIAL OUTLOOK)
HAS BEEN ISSUED TO ACCOUNT FOR THE POTENTIAL FOR FLOODING
RAINS...YET ENOUGH UNCERTAINTY TO HOLD OFF ON A FLOOD WATCH.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NO SIG CHANGES PLANNED. REMNANTS OF CINDY MAY STILL BE AFFECTING THE
LOCAL AREA SAT...THEN NOTHING OF CONSEQUENCE THROUGH THE REMAINDER
OF THE WEEKEND AND INTO EARLY NEXT WEEK. UPPER LOW OVER THE
NORTHEAST TACKS OFFSHORE SUN EVEN WITH A HIGH AMPLITUDE RIDGE OVER
THE MS VALLEY TO BUILD EASTWARD. THIS WILL RESULT IN A SIGNIFICANT
WARMUP EARLY NEXT WEEK WITH LOW RAIN CHANCES AT BEST.
&&

.HYDROLOGY...
AFTER SOME EARLY EVENING HEAVY DOWNPOURS AND MINOR NUISANCE
FLOODING...THE FOCUS OF ATTENTION SHIFTS TO A POTENTIAL HEAVY
RAINFALL EVENT FRI INTO SAT. AT THIS TIME...HEAVIEST QPF IS
ORIENTED ACROSS NYC AND LONG ISLAND WITH 1 TO 2 INCHES OF RAINFALL.
HOWEVER...THIS IS SUBJECT TO CHANGE DUE TO THE UNCERTAINTY OF THE
STORM TRACK.
&&

.AVIATION...
SHRA AND TSRA HAVE BEGUN TO DEVELOP ACROSS THE AREA AND WILL AFFECT
TERMINALS THROUGH ABOUT 02Z. HEAVY RAIN WILL BE POSSIBLE AT TIMES...
REDUCING VSBY TO IFR. OTHERWISE...MVFR CIGS/VSBYS WILL PREVAIL
ACROSS THE AREA. AFTER SHRA/TSRA...A LIGHT NE FLOW WILL BE IN PLACE
ALONG WITH AN ABUNDANCE OF LOW LEVEL MOISTURE. IFR CIGS AND MVFR-IFR
VSBYS WILL PREVAIL TONIGHT...WITH SLIGHT IMPROVEMENTS TO MVFR AFTER
DAYBREAK THU.
&&

.MARINE...
WINDS AND SEAS WILL BE BELOW SMALL CRAFT TONIGHT INTO THURSDAY. THEN
AS THE REMNANTS OF CINDY APPROACH THURSDAY NIGHT WITH INCREASING
WINDS AND SEAS. WIND GUSTS WILL LIKELY BE AROUND SMALL CRAFT BY
FRIDAY WITH SEAS BUILDING TO SMALL CRAFT. SOME EASTERLY SWELLS
POSSIBLY THURSDAY NIGHT INTO FRIDAY WITH THE STORM...BUT WILL NOT
MENTION AT THIS TIME. AFTER LOW DEPARTS WINDS AND SEAS SUBSIDE WITH
NO PROBLEMS INTO MONDAY.
&& TO

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 6, 5:06 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
506 AM EDT WED JUL 6 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-071000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
506 AM EDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS WILL MOVE ACROSS EASTERN LONG ISLAND AND EASTERN
CONNECTICUT EARLY THIS MORNING...RESULTING IN SOME LOCALLY HEAVY
DOWNPOURS. THE WATER MAY POND ON ROADS WITH POOR DRAINAGE.

A BREAK IN THE SHOWERS...FOR THE MOST PART...IS THEN EXPECTED UNTIL
THIS AFTERNOON WHEN SOME LOCALLY HEAVY DOWNPOURS MAY DEVELOP ONCE
AGAIN. THE MAIN FOCUS FOR ANY HEAVIER SHOWERS WILL BE ALONG A WEAK
COLD FRONT THAT IS MOVING INTO THE TRI-STATE AREA. ONCE AGAIN...THE
WATER MAY POND ON ROADS WITH POOR DRAINAGE. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE REMNANTS OF CINDY MAY MOVE INTO THE REGION ON FRIDAY...BRINGING
THE POTENTIAL FOR MORE HEAVY SHOWERS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY.

ANZ330-335-338-350-353-355-071000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
506 AM EDT WED JUL 6 2005

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT NEEDED.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:01 PM EDTFlash Flood WarningOKXHudson89 min

Nearby

Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.